Alert archive / South Dakota / Wind Advisories in 2024

Wind Advisory 12, NWS Sioux Falls, SD

May 24, 202411 counties in South Dakota; 4 counties in Minnesota

NWS Sioux Falls, SD issued this wind advisory at May 24, 2024, 9:50 AM CDT for 11 counties in South Dakota; 4 counties in Minnesota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2024, 9:50 AM CDT (14:50 UTC)
Expired
May 24, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Kingsbury County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS73 KFSD 241450
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
950 AM CDT Fri May 24 2024

SDZ038-050-052-057-058-063-064-242300-
/O.NEW.KFSD.WI.Y.0012.240524T1450Z-240525T0000Z/
Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Chamberlain, Kimball, Corsica, Stickney,
Huron, Armour, Gregory, Marty, White Lake, Alpena, Delmont,
Wessington Springs, Plankinton, Wagner, Platte, Lake Andes, and
Burke
950 AM CDT Fri May 24 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Jerauld, Beadle, Aurora, Brule, Charles Mix, Douglas, and 
  Gregory Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kalin
2 follow-up statements
030 
WWUS73 KFSD 241933
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
233 PM CDT Fri May 24 2024

MNZ071-072-080-097-SDZ039-040-053-059-250000-
/O.EXA.KFSD.WI.Y.0012.000000T0000Z-240525T0000Z/
Lincoln-Lyon-Murray-Pipestone-Kingsbury-Brookings-Sanborn-Davison-
Including the cities of Tyler, Woonsocket, Mitchell, Arlington,
Lake Preston, Brookings, Marshall, Hendricks, Pipestone, Slayton,
Ivanhoe, Fulda, De Smet, and Lake Benton
233 PM CDT Fri May 24 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...In Minnesota, Lincoln, Lyon, Murray, and Pipestone 
  Counties. In South Dakota, Brookings, Kingsbury, Sanborn, and 
  Davison Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ038-050-052-057-058-063-064-250000-
/O.CON.KFSD.WI.Y.0012.000000T0000Z-240525T0000Z/
Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Chamberlain, Kimball, Corsica, Stickney,
Huron, Armour, Gregory, Marty, White Lake, Alpena, Delmont,
Wessington Springs, Plankinton, Wagner, Platte, Lake Andes, and
Burke
233 PM CDT Fri May 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Jerauld, Beadle, Aurora, Brule, Charles Mix, Douglas, and 
  Gregory Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kalin
835 
WWUS73 KFSD 242359
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
659 PM CDT Fri May 24 2024

MNZ071-072-080-097-SDZ038>040-050-052-053-057>059-063-064-250100-
/O.EXP.KFSD.WI.Y.0012.000000T0000Z-240525T0000Z/
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
Including the cities of Wessington Springs, Slayton, Woonsocket,
Mitchell, Plankinton, Marty, Wagner, Burke, Fulda, Kimball, De
Smet, Lake Preston, Arlington, Huron, White Lake, Hendricks,
Tyler, Stickney, Brookings, Lake Andes, Alpena, Pipestone, Lake
Benton, Marshall, Gregory, Chamberlain, Corsica, Delmont,
Ivanhoe, Armour, and Platte
659 PM CDT Fri May 24 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to decrease through the evening, so the Wind 
Advisory will be allowed to expire.

$$

JM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 24, 6:39 AM CDT, 3 hours 11 minutes earlier. Its key messages:

  • Strong to severe storms will exit northwest IA and southwest MN early this morning.
  • Windy conditions with northwesterly winds gusting to 30-40 mph today.
  • Periodic showers and thunderstorms for Memorial Day weekend. While we are not currently expecting strong storms, lightning is still possible. When thunder roars, go indoors!
Area forecast discussion, May 24, 6:39 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
639 AM CDT Fri May 24 2024

.KEY MESSAGES...

- Strong to severe storms will exit northwest IA and southwest
  MN early this morning.

- Windy conditions with northwesterly winds gusting to 30-40
  mph today.

- Periodic showers and thunderstorms for Memorial Day weekend.
  While we are not currently expecting strong storms, lightning
  is still possible. When thunder roars, go indoors!

&&

.DISCUSSION...
Issued at 302 AM CDT Fri May 24 2024

There could be a few lingering showers east of Interstate 29 through
mid morning on Friday, before the surface trough slides into the
eastern portions of MN and IA by mid day. With cold air advection
behind the exiting wave and a fairly tight surface pressure gradient
persisting, it will be a breezy day with gusts of 30 to 40 mph. It
will be a much cooler day as 850 mb temperatures fall into the teens
C, and highs will be in the 60s. With clearing skies and dying winds
on Friday night, lows will fall into the 40s.

For the holiday weekend leading into Memorial Day, look for warming
temperatures - though remaining just below normal for this time of
year. This will play out to highs for Saturday-Monday generally in
the lower 70s with lows in the upper 40s to mid 50s. Unfortunately
the active weather pattern continues, as yet another shortwave and
associated surface low eject into the Central Plains on Saturday
night into Sunday - this to be followed by another shortwave on
Monday. This will bring a chance of periodic showers and
thunderstorms through the period. Instability and/or shear look to
be on the lower side during this time frame, so severe chances are
low. Rainfall amounts do not look especially significant, averaging
around a quarter of an inch for any 24 hour period.

Models are then in decent agreement on an upper level ridge building
across the region for Tuesday through Thursday of next week. This
will finally bring a drier period, along with a gradual warming
trend, as highs warm into the upper 70s to lower 80s. Toward the end
of the period, the ridge starts to flatten out, bringing another
chance of precipitation by Thursday.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 638 AM CDT Fri May 24 2024

MVFR ceilings will drift into central SD early this morning and
linger through possibly noon. KHON should be the only site
affected. Otherwise strong northwest winds will gust to around
40 mph at times today.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...08
Hazardous weather outlook, May 24, 4:28 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Fri May 24 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-250930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
428 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rain and isolated thunderstorms will exit southwest Minnesota and
northwest Iowa early this morning. Behind the rain and storms
northwest winds will increase with gusts around 40 mph likely
through the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic showers and thunderstorms are expected Saturday night into
Memorial Day. While severe weather is currently not anticipated,
lightning is still possible. When thunder roars, go indoors!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 24, 5:33 AM CDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
533 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     Hail             Newell                  42.61N 95.00W
05/24/2024  E1.25 Inch       Buena Vista        IA   Public

            Photo and report via social media. Time
            estimated from radar.

&&

SG
Local storm report, May 24, 8:55 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
855 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     Hail             2 ESE Milford           43.31N 95.12W
05/24/2024  M1.00 Inch       Dickinson          IA   Public

            Delayed Cocorahs spotter report. Several
            large irregularly shaped hailstones. Time
            estimated via radar.

&&

BP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:13 AM CDTSevere Thunderstorm WarningFSDJackson17 min
May 24, 3:58 AM CDTSevere Thunderstorm WarningFSDJackson32 min

Nearby

Wind Advisories in South Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.